Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 113, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Nov 28, 2019, 7:59 PM MST for La Paz County, Yuma County, Arizona; Imperial County, California. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 28, 2019, 7:59 PM MST (02:59 UTC)
- Expired
- Nov 29, 2019, 2:00 AM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA
The radar
The Yuma radar (KYUX), 23 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 28, 8:34 PM MST | FLASH FLOOD | 4 Wnw Felicity, CA | OGILBY ROAD CLOSED FROM I-8 TO CALIFORNIA STATE ROUTE 78 DUE TO FLOODING PER CALIFORNIA HIGHWAY PATROL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WGUS55 KPSR 290259
FFWPSR
AZC012-027-CAC025-290900-
/O.NEW.KPSR.FF.W.0113.191129T0259Z-191129T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
759 PM MST Thu Nov 28 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Southwestern La Paz County in west central Arizona...
West central Yuma County in southwestern Arizona...
Southeastern Imperial County in southeastern California...
* Until 200 AM MST Friday/100 AM PST Friday/.
* At 758 PM MST/658 PM PST/, Doppler radar indicated heavy rain
across the warned area. Over one inch of rain has already fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Yuma, Somerton, Gadsden, Martinez Lake, San Luis, Gordon's Well,
Algodones Dunes, Andrade, Winterhaven and Araby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3249 11479 3251 11482 3255 11479 3256 11481
3262 11481 3266 11475 3272 11472 3269 11513
3282 11510 3319 11476 3293 11432 3245 11466
FLASH FLOOD...RADAR INDICATED
$$
183 follow-up statements
461
WGUS75 KPSR 290355
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
855 PM MST Thu Nov 28 2019
AZC012-027-CAC025-290900-
/O.CON.KPSR.FF.W.0113.000000T0000Z-191129T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Yuma AZ-Imperial CA-
855 PM MST Thu Nov 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MST/100 AM
PST/ FOR SOUTHWESTERN LA PAZ...WEST CENTRAL YUMA AND SOUTHEASTERN
IMPERIAL COUNTIES...
At 854 PM MST/754 PM PST/, Doppler radar indicated pockets of
moderate rain still falling across the warned area. Locally, over
one inch of rain has already fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Yuma, Somerton, Gadsden, Martinez Lake, San Luis, Gordon's Well,
Algodones Dunes, Andrade, Winterhaven and Araby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3249 11479 3251 11482 3255 11479 3256 11481
3262 11481 3266 11475 3272 11472 3269 11513
3282 11510 3319 11476 3293 11432 3245 11466
FLASH FLOOD...RADAR INDICATED
$$
18560
WGUS75 KPSR 290525
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1025 PM MST Thu Nov 28 2019
AZC012-027-CAC025-290900-
/O.CON.KPSR.FF.W.0113.000000T0000Z-191129T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Yuma AZ-Imperial CA-
1025 PM MST Thu Nov 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MST/100 AM
PST/ FOR SOUTHWESTERN LA PAZ...WEST CENTRAL YUMA AND SOUTHEASTERN
IMPERIAL COUNTIES...
At 1024 PM MST/924 PM PST/, Doppler radar indicated light rain
continuing across the warned area. Over one inch of rain has already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Yuma, Somerton, Gadsden, Martinez Lake, San Luis, Gordon's Well,
Algodones Dunes, Andrade, Winterhaven and Araby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3249 11479 3251 11482 3255 11479 3256 11481
3262 11481 3266 11475 3272 11472 3269 11513
3282 11510 3319 11476 3293 11432 3245 11466
FLASH FLOOD...RADAR INDICATED
$$
18477
WGUS75 KPSR 290856
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
156 AM MST Fri Nov 29 2019
AZC012-027-CAC025-290902-
/O.EXP.KPSR.FF.W.0113.000000T0000Z-191129T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Yuma AZ-Imperial CA-
156 AM MST Fri Nov 29 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LA PAZ...WEST CENTRAL
YUMA AND SOUTHEASTERN IMPERIAL COUNTIES WILL EXPIRE AT 200 AM MST/100
AM PST/...
Although light rain is still expected over the next few hours, the
heavy rain has ended. Please continue to heed any remaining road
closures.
LAT...LON 3249 11479 3251 11482 3255 11479 3256 11481
3262 11481 3266 11475 3272 11472 3269 11513
3282 11510 3319 11476 3293 11432 3245 11466
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 5:50 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Nov 28, 5:50 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
550 PM MST Thu Nov 28 2019
.UPDATE...
Updated 00Z aviation discussion.
&&
.SYNOPSIS...
Rainfall will increase in coverage tonight as a strong low pressure
system moves into the Desert Southwest. There will also be very windy
conditions at times along with a slight chance of thunderstorms.
Snow levels will drop rapidly across Gila County Friday morning
and it will be cold enough for accumulating snow, generally above
4500 feet. Warmer and drier conditions are expected during weekend as
high pressure builds across the Rockies. Another low pressure system
will bring a chance of rain to the region midweek.
&&
.DISCUSSION...
The heaviest precipitation associated with the well-advertised
Pacific low pressure system has moved inland along the southern
California coast while further east across Arizona, showers early
this morning across Maricopa County didn't amount to much.
Latest visible satellite shows some breaks in the clouds across
western Arizona, which reveal thickening stratocu marching due
northward, embedded with an anomalously strong 40 kt low-level jet.
The HREF suggests the increasing instability across western Arizona
coupled with vorticity-forced ascent will result in a developing area
of shower activity late this afternoon and this evening, likely
stretching from Maricopa and La Paz Counties back into Yuma County.
Latest CAMs and global models depict the main batch of precipitation
stretching along a north-south line near the Colorado River Valley
late this afternoon and this evening. Given the 60-80 kt deep-layer
shear and modest instability, there is some potential for organized
convection, most likely in the form of a squall line. However, a
supercell cannot be ruled out as well. The strongest storms will be
capable of producing heavy rain, hail, and even severe wind gusts.
A brief tornado is also possible within any sustained supercells or
embedded circulations, particularly across Imperial and Yuma
counties.
The NAEFS 850 mb wind percentiles near 55 kt will approach
all-time records this evening across southwestern Arizona. With
widespread shower activity moving steadily across Arizona, it won't
be difficult to mix down gusts as high as 40-55 mph to the surface.
ECMWF-E and GEFS plumes have generally captured the potential for
stronger wind gusts and this is reflected in the latest forecast.
Heaviest rain across south-central Arizona will likely occur between
10 pm and 7 am. Little change was made to forecast QPF. Ensembles
continue to suggest rain totals will range from 1 to 1.5 inches
across the Phoenix area, with higher amounts to the north and east.
The heaviest precipitation will translate eastward into Gila County
Friday morning. A Winter Storm Warning remains in effect for
significant snow accumulations, generally above 4500 feet. Rainfall
will taper off quickly during the morning across the Phoenix area,
with clearing likely in the lower deserts during the afternoon.
In the wake of the low pressure system, a ridge will migrate
eastward across the Desert Southwest Saturday and amplify across the
Rockies Sunday. GEFS indicates mid-level heights will remain above
average through early next week, which will translate into above
normal temperatures Monday and Tuesday. There is increasing
likelihood another trough will impact the region during the midweek
period. Both the GEFS and ECMWF-E suggest the potential for
another 0.5-1.0 inch of rain. However, thicknesses point to a warm
system with above normal snow levels.
&&
.AVIATION...Updated at 0050Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Strong southerly winds with gusts up to 30 knots and increasing
low clouds and shower activity will be the main aviation weather
impacts through 06Z. SCT-BKN ceilings currently around 5 kft will
lower to 4 kft over the next few hours with a few lower ceilings
associated with isolated showers. Deeper convection is currently
not expected until after 06Z due to a stable layer just above the
melting level, but this should erode with steepening lapse rates
just below it as the front arrives closer to 09-10Z. Isolated to
scattered showers and thunderstorms may develop ahead of the
front, with a line of storms along with a brief period of IFR-
MVFR visibilities and ceilings expected with the front. South-
southwest 30-40 knot gusts are expected just ahead of and along
the front, with brief stronger gusts possible. Widespread shower
activity will continue behind the frontal convective line through
14-16Z, with ceilings gradually improving and westerly wind gusts
decreasing below 20-25 knots by the afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
A strong line of thunderstorms currently moving into the vicinity
of KBLH will cause brief periods of MVFR ceilings and visibilities
with 30-40 knot gusts with isolated gusts up to 50 knots through
03Z. Shower activity will continue at KIPL through 04Z with brief
periods of reduced visibilities and 4-5 kft ceilings, with
isolated showers across southeast California expected through
10Z. Scattered showers and thunderstorms are expected to develop
ahead of the front this evening near the Maricopa County border
with La Paz and Yuma Counties as a 50 knot low-level jet sets up.
Frequent southerly to westerly 30-40 knot wind gusts with isolated
gusts up to 50 knots within convection as it mixes down higher
momentum air aloft are expected this evening and overnight for
southwest Arizona as well. Showers will continue overnight behind
a the front, with skies clearing from west to east as strong
westerly winds gusting to 35 knots continue into Friday.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Below normal temperatures Saturday will warm to near normal by
Monday under slow drying conditions and light winds. Moisture
levels should remain fairly elevated through early next week with
minimum RH values mostly above 35 percent. The next low pressure
system then looks to approach from the west late Tuesday into
Wednesday bringing increased moisture, rain chances, and breezy
conditions later Wednesday
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Friday afternoon for AZZ534-537>563.
Wind Advisory from 8 PM this evening to 4 AM MST Friday for
AZZ534-537>544-546-548>551-553>555-559.
Wind Advisory from 9 PM this evening to 9 AM MST Friday for
AZZ545-547-552-556>558-560>563.
Winter Storm Warning from 11 PM this evening to midnight MST
Friday night for AZZ557-558-563.
Flash Flood Watch through late tonight for AZZ530>533-535-536.
Wind Advisory until midnight MST tonight for AZZ530>533-535-536.
CA...Flash Flood Watch through late tonight for CAZ569.
Wind Advisory until 11 PM PST this evening for CAZ562-564-565-
569-570.
Winter Storm Warning until 4 AM PST Friday for CAZ560.
Wind Advisory from 2 AM to 3 PM PST Friday for CAZ560.
&&
DISCUSSION...Hirsch
AVIATION...Hopper
FIRE WEATHER...KuhlmanIn the hours before
Local storm report, Nov 28, 4:36 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
436 PM MST THU NOV 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM FLOOD 5 SE WINONA 33.18N 115.89W
11/28/2019 IMPERIAL CA LAW ENFORCEMENT
CA86 CLOSED DUE TO WATER ON ROAD.
&&
KWLocal storm report, Nov 28, 7:51 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
751 PM MST THU NOV 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM FLASH FLOOD 4 N EAST BLYTHE 33.66N 114.57W
11/28/2019 RIVERSIDE CA FIRE DEPT/RESCUE
CAR FLOODED AND FLOATING AT 6TH AVE & US95,
RESCUED THROUGH ROOF.
&&
KWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 5:51 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 24 min |
| Nov 28, 6:15 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 45 min |
| Nov 28, 6:16 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 44 min |
| Nov 28, 7:30 PM MST | Areal Flood Advisory | PSR | La Paz | 4 hr |
| Nov 28, 7:52 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 8 hr |
| Nov 28, 9:53 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Nov 28, 11:20 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 4 hr |
| Nov 28, 11:36 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Nov 29, 12:04 AM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 5 hr |
| Nov 29, 12:27 AM MST | Areal Flood Advisory | PSR | Yuma | 4 hr |
| Nov 29, 1:24 AM MST | Flash Flood Warning | PSR | Maricopa | 7 hr |
| Nov 29, 2:01 AM MST | Flash Flood Warning | PSR | Maricopa, Yuma | 5 hr |
| Nov 29, 2:34 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Nov 29, 2:42 AM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Nov 29, 2:55 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Nov 29, 3:27 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Nov 29, 3:45 AM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 30 min |
| Nov 29, 4:01 AM MST | Tornado Warning | PSR | Maricopa | 14 min |
| Nov 29, 4:18 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Nov 29, 4:41 AM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 34 min |
| Nov 29, 4:44 AM MST | Tornado Warning | PSR | Maricopa, Pinal | 12 min |
| Nov 29, 4:57 AM MST | Areal Flood Warning | PSR | La Paz, Maricopa, Yuma | 6 hr |
| Nov 29, 5:07 AM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 6 hr |
| Nov 29, 5:12 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Nov 29, 5:18 AM MST | Severe Thunderstorm Warning | PSR | Pinal | 27 min |
| Nov 29, 7:12 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Nov 29, 7:22 AM MST | Flash Flood Warning | PSR | Gila, Pinal | 4 hr |
| Nov 29, 8:10 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Nov 29, 8:33 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Nov 29, 8:53 AM MST | Areal Flood Warning | PSR | Gila | 36 hr |
| Nov 29, 11:14 AM MST | Areal Flood Warning | PSR | Gila, Maricopa, Pinal | 3 hr |
| Nov 29, 1:31 PM MST | Special Weather Statement | PSR | Pinal | 29 min |
| Nov 29, 2:12 PM MST | Special Weather Statement | PSR | Pinal | 33 min |
| Nov 29, 2:45 PM MST | Special Weather Statement | PSR | Pinal | 30 min |
| Nov 28, 5:45 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 30 min |
| Nov 28, 6:22 PM MST | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Nov 28, 6:54 PM MST | Flash Flood Warning | PSR | Imperial | 4 hr |
| Nov 28, 10:59 PM MST | Areal Flood Warning | PSR | Imperial | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.